North Carolina, 2016

Flash Flood and Damaging Winds in North Carolina, August 27, 2016

August 27, 2016 · NWS RAH · 8 events in 5 counties and zones

Scattered showers and storms developed in advance of a weak moving cold front. Some of these storms became severe, producing wind damage and isolated flooding across the western half the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and storms developed in advance of a weak moving cold front. Some of these storms became severe, producing wind damage and isolated flooding across the western half the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 27, 1:28 PM EST, 53 minutes earlier.

Area forecast discussion, Aug 27, 1:28 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
228 PM EDT SAT AUG 27 2016

.SYNOPSIS...
An upper level ridge will persist over the region through the
weekend. An upper level disturbance over the Atlantic will then
drift west and linger over the Southeast states early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1042 AM Saturday...

12Z upper air analysis along with the 14Z meso analysis suggest that
best chance for scattered convection this afternoon across roughly
the south half of our forecast area. A mid/upper level anti-cyclone
positioned to our north will maintain a deep ely flow over our
region with the best moisture confluence across the sandhills and
the southern piedmont. While the atmosphere will be slight-
moderately unstable across the northeast piedmont/northern coastal
plain, difficult to discern any mechanism to initiate lift, aside
from strong heating. Even across the southern counties, little if
any support discernible aloft to initiate/sustain convection. Thus,
appears we will need to rely on orographic lift and residual outflow
boundaries from previous days convection along with strong heating
to initiate lift. With the meso analysis depicting the best moisture
axis residing across our southern and western counties, should see
the greatest concentration of convection in this part of the
forecast area (though no worse than scattered (30-40 percent)).

A few strong storms possible with the main hazard being strong gusty
winds ~40-45kts and frequent lightning. This has been addresses in
the latest HWO product.

Afternoon temps in track to reach the low-mid 90s. Counting on some
cloud build up/scattered convection to moderate temps a little this
afternoon. If this does not occur, places such as Fayetteville and
Laurinburg may reach the upper 90s. Afternoon heat index values
expected to vary from 98-102 degrees across the north and 102-105
degrees across the south. Do not plan an advisory at this time but
will continue to monitor.

What convection is occurring at 6 PM will quickly diminish/dissipate
around sunset. Under clear-partly cloudy skies, overnight temps will
lower into the low-mid 70s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 350 AM Saturday...

The upper level ridge will continue a northward drift on Sunday,
while an upper disturbance over the Atlantic slowly drifts west
and undercuts the ridge, essentially settling over the Southeast
US through early next week. This disturbance along with increasing
moisture flux off of the Atlantic - PW increasing to around 2
inches - and weak to moderate instability will likely result in
enhanced convective coverage along the coast, drifting inland
through the day. Coverage will be best over the coastal plain,
diminishing with westward extent into the Piedmont where deeper
mixing and drier air will limit coverage. Some of the showers may
continue into the evening and overnight hours, mainly across the
southern coastal plain. Highs 89-92, warmest west. Lows 69-74.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 226 PM SATURDAY...

Monday through Wednesday: The models still indicate a mid- to upper-
level low over the western Atlantic will move westward along the
southern periphery of the high from Bermuda to the east coast of the
U.S. through early next week. The high will weaken as the low
approaches and stalls along the Carolina coast through Wednesday. At
the surface, some weak ridging lingers over western NC as the low
sits just off the coast. Surface winds will be primarily
northeasterly. Chances for showers and storms should remain limited
to the southern and southeastern portions of Central NC. Highs will
be in the mid 80s to around 90 degrees and lows in the upper 60s to
low 70s expected.

Thursday through Saturday: An upper level trough will amplify over
the eastern U.S. Wednesday night and Thursday, when it's expected to
absorb the stalled coastal low. The trough axis should then shift
offshore late in the week. At the surface, a cold front is forecast
to slide southward into Central NC Thursday night or Friday,
although the extent of southward progression is still fairly
uncertain. Highest confidence of frontal passage in the northeast
and lowest in the southwest. As a result, best chances for
convection will be with the front as it moves into and stalls over
the Carolinas, though that will also depend on the diurnal timing.
The temperature forecast gets a bit more difficult with the
aforementioned front, but for now expect a decrease in highs from
near 90 degrees on Thursday into the mid 80s Friday and Saturday
with lows generally in the mid 60s to low 70s.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 1255 PM Saturday...

There is high confidence that VFR conditions will prevail across
central NC through Sunday night. The exception will be isolated-
scattered showers and storms through 00Z and associated MVFR
ceilings and visibility. The stronger storms will also be
accompanied by gusty sfc winds up to 40kts. The scattered convection
will be most probable near KFAY between 18Z-22Z...and near and south
of the Triad terminals between 20Z and 00Z. The bulk of convection
will dissipate with loss of heating, though a shower threat will
linger until midnight south of the Triad. After 04Z, should see
pockets of low clouds develop and eventually overspread most of
central NC with IFR/LIFR ceilings highly probable at most TAF sites
between 09Z-14Z Sunday. VFR conditions expected to prevail by 16Z
Sunday.

VFR conditions are expected to prevail across central NC through
most of the upcoming work week. There will be a good chance for
early morning IFR/low end MVFR conditions each day due to low clouds
and/or fog. In addition, there will be scattered showers and storms
each afternoon, with the highest concentration expected in the
vicinity of KFAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BS
NEAR TERM...WSS
SHORT TERM...BS
LONG TERM...KC
AVIATION...WSS
Hazardous weather outlook, Aug 27, 9:16 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1016 AM EDT SAT AUG 27 2016

NCZ007>011-026>028-280930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-
1016 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ021>025-038>041-280930-
FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-
1016 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON HEAT INDEX VALUES WILL REACH BETWEEN 98 AND 102 DEGREES
THIS AFTERNOON. HEAT SAFETY RULES SHOULD BE INVOKED IN ORDER TO
PREVENT HEAT RELATED ILLNESSES.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE
MAIN SEVERE WEATHER HAZARDS WILL BE STRONG GUSTY WINDS 40 TO 55
MPH AND FREQUENT TO EXCESSIVE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ042-043-073>078-083>086-088-089-280930-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1016 AM EDT SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON HEAT INDEX VALUES WILL REACH BETWEEN 102 AND 105 DEGREES THIS
AFTERNOON. HEAT SAFETY RULES SHOULD BE INVOKED IN ORDER TO
PREVENT HEAT RELATED ILLNESSES.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE
MAIN SEVERE WEATHER HAZARDS WILL BE STRONG GUSTY WINDS 40 TO 55
MPH AND FREQUENT TO EXCESSIVE LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 27, 12:37 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
137 PM EDT SAT AUG 27 2016

NCZ027-041-042-271815-
JOHNSTON   NC-WAKE   NC-NASH   NC-
137 PM EDT SAT AUG 27 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
JOHNSTON...EAST CENTRAL WAKE AND SOUTHWESTERN NASH COUNTIES UNTIL 215
PM EDT...

AT 136 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR ZEBULON...OR 16 MILES NORTH OF SMITHFIELD...MOVING SOUTHWEST AT
10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SMITHFIELD...CLAYTON...ZEBULON...KNIGHTDALE...WENDELL...MIDDLESEX...
FLOWERS...EMIT AND BUCKHORN RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3574 7817 3573 7819 3571 7816 3568 7816
      3553 7840 3577 7855 3584 7827 3582 7825
      3585 7824 3585 7823
TIME...MOT...LOC 1736Z 064DEG 8KT 3574 7827

WSS
Special weather statement, Aug 27, 12:42 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT SAT AUG 27 2016

NCZ021-022-271815-
GUILFORD   NC-FORSYTH   NC-
142 PM EDT SAT AUG 27 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WESTERN GUILFORD
AND EAST CENTRAL FORSYTH COUNTIES UNTIL 215 PM EDT...

AT 141 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREENSBORO...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...KERNERSVILLE...SUMMERFIELD...STOKESDALE...
JAMESTOWN...LAKE BRANDT...LAKE JEANETTE MARINA...
OAK HOLLOW MARINA AND COLFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3612 7968 3600 7971 3596 8005 3601 8004
      3602 8007 3623 8005
TIME...MOT...LOC 1741Z 096DEG 11KT 3607 7980

WSS
Special weather statement, Aug 27, 12:45 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT SAT AUG 27 2016

NCZ040-076-271830-
LEE   NC-CHATHAM   NC-
145 PM EDT SAT AUG 27 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF LEE AND
SOUTHEASTERN CHATHAM COUNTIES UNTIL 230 PM EDT...

AT 144 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANFORD...MOVING WEST AT 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...GOLDSTON...BROADWAY...GUM SPRINGS...CUMNOCK...MONCURE AND
TRAMWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3543 7933 3544 7933 3545 7934 3569 7932
      3561 7898 3550 7899 3543 7906 3541 7931
TIME...MOT...LOC 1744Z 096DEG 11KT 3553 7909

WSS
Special weather statement, Aug 27, 1:42 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
242 PM EDT SAT AUG 27 2016

NCZ041-271915-
WAKE   NC-
242 PM EDT SAT AUG 27 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHWESTERN WAKE
COUNTY UNTIL 315 PM EDT...

AT 242 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GARNER...OR NEAR RALEIGH...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...GARNER...FUQUAY-VARINA...APEX...HOLLY SPRINGS...LAKE
BENSON...NEW HILL AND LAKE WHEELER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3568 7851 3555 7879 3572 7895 3576 7894
      3584 7861
TIME...MOT...LOC 1842Z 063DEG 8KT 3574 7865

WSS
Special weather statement, Aug 27, 1:44 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT SAT AUG 27 2016

NCZ038-271930-
DAVIDSON   NC-
244 PM EDT SAT AUG 27 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN DAVIDSON
COUNTY UNTIL 330 PM EDT...

AT 244 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF THOMASVILLE...OR 9 MILES NORTH OF
LEXINGTON...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LEXINGTON...THOMASVILLE...LINWOOD...HIGH ROCK LAKE...
ARCADIA AND WELCOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3584 8044 3583 8043 3585 8042 3584 8039
      3586 8039 3588 8042 3589 8041 3589 8037
      3596 8038 3597 8040 3598 8038 3600 8032
      3600 8022 3603 8021 3603 8016 3588 8007
      3571 8037 3572 8039 3583 8045
TIME...MOT...LOC 1844Z 063DEG 8KT 3593 8021

WSS
Special weather statement, Aug 27, 2:10 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SAT AUG 27 2016

NCZ075-272000-
MOORE   NC-
310 PM EDT SAT AUG 27 2016

 ...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CENTRAL MOORE
COUNTY UNTIL 400 PM EDT...

AT 309 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARTHAGE...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...CARTHAGE...PINEHURST...ABERDEEN...
WHISPERING PINES...PINEBLUFF...FOXFIRE...TAYLORTOWN...
VASS AND CAMERON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...AND OTHER LIGHT OUTDOOR OBJECTS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3533 7964 3540 7929 3537 7928 3535 7927
      3534 7926 3534 7925 3523 7920 3521 7924
      3521 7925 3520 7928 3508 7952
TIME...MOT...LOC 1909Z 067DEG 8KT 3529 7933

WSS

The radar

The Raleigh/Durham radar (KRAX), 91 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Moore

When
August 27, 2:21 PM EST
Where
Moore County, 2.82 mi NNE of Southern Pines Arpt to 2.77 mi NNE of Southern Pines Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.270, -79.370

One tree was reported down on a residence on Lakeview Drive.

Thunderstorm Wind, Montgomery

When
August 27, 3:08 PM EST
Where
Montgomery County, 0.89 mi NW of Star
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.410, -79.810

Power lines were reported down.

Thunderstorm Wind, Montgomery

When
August 27, 3:30 PM EST
Where
Montgomery County, 0.89 mi SE of Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.360, -79.890

Power lines were reported down near Montgomery Memorial Hospital.

Thunderstorm Wind, Stanly

When
August 27, 4:16 PM EST
Where
Stanly County, 2.2 mi SSE of Norwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.202, -80.112

One tree was reported down near the intersection of North Carolina Highway 731 and and United States Highway 52.

Thunderstorm Wind, Anson

When
August 27, 4:20 PM EST
Where
Anson County, 2.82 mi NNE of Cedar Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.190, -80.110

One tree was reported down near the intersection of United States Highway 52 and Old United States Highway 52.

Thunderstorm Wind, Guilford

When
August 27, 4:25 PM EST
Where
Guilford County, 2.35 mi SSW of Four Mile
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.050, -79.720

A few trees and large tree limbs were reported down.

Thunderstorm Wind, Guilford

When
August 27, 4:27 PM EST
Where
Guilford County, 1.68 mi W of Vandalia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.000, -79.780

One tree was reported down on Cocoa Drive near Woodedge Drive.

Flash Flood, Guilford

When
August 27, 5:00 PM EST to 5:45 PM EST
Where
Guilford County, 1.38 mi S of Guilford to 0.87 mi S of Guilford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.060, -79.900

Up to one foot of water was reported flooding Wendover Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656072, 656075, 656077, 656078, 656079, 656080, 656081, 656090.